Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2003, 3:56 PM EDT for Hampton County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 3:56 PM EDT (19:56 UTC)
- Expired
- Jul 10, 2003, 4:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3503 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 101956
SVRCHS
SCC049-102030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 430 PM EDT
* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER LURAY...OR ABOUT 9 MILES SOUTHWEST OF HAMPTON...MOVING
EAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
LURAY AND GIFFORD...
HAMPTON...
VARNVILLE...
CROCKETVILLE...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
LAT...LON 3288 8125 3272 8123 3280 8090 3302 8108
3294 8121
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 10, 3:20 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT THU JUL 10 2003 PUBLIC...TSTMS TO LINGER OVER THE AREA THROUGH THE EVENING. MAY SEE AN ISOLATED SEVERE STORM WITH WIND DAMAGE BEING THE MAIN THREAT. WILL GO WITH CHANCE POPS FOR THE EVENING WITH SLIGHT CHANCE LATER TONIGHT. BERMUDA HIGH TO RETREAT TO THE E OVER THE NEXT COUPLE OF DAYS ALLOWING THE SRN EXTENT OF THE TROF SWINGING THROUGH THE EASTERN HALF OF THE COUTRY TO AFFECT THE SE AS WELL. AXIS OF TROF TO REMAIN JUST W OF THE AREA. SFC FRONT TO APPROACH THE AREA AND LINGER JUST INLAND FROM THE COUNTY WARNING AREA. THESE FEATURES SHOULD LEAD TO INCREASED CHANCES OF PRECIP THROUGH THE WEEKEND THAN WE HAVE HAD PAST FEW DAYS. BEST SHORTWAVE ENERGY TO MOVE INTO THE AREA LATE FRI. BY MID WEEK...FRONTL BNDRY SHOULD HAVE DISSIPATED AND SHORTWAVE ENERGY WILL BE LACKING. UPR TROF WILL STILL LINGER OVER THE AREA. WILL RETURN TO LOW CHANCE MAINLY AFTN AND EVENING POPS. HIGHEST TEMPS OF THE PERIOD EXPECTED ON FRI WITH LOWER 90S POSSIBLE. MORE CLOUDS AND COOLER TEMPS ALOFT FOR THE REMAINDER OF THE PERIOD WILL GIVE GENERALLY UPPER 80S TO NEAR 90 FOR SAT THROUGH THE REMAINDER OF THE PERIOD. MARINE... BERMUDA HIGH WILL CONTINUE TO DOMINATE THE WEATHER OVER THE WATERS THROUGH THE WEEKEND. WEAK COLD FRONT WILL NOT QUITE MAKE IT TO THE WATERS...BUT AN INCREASE IN THE SURFACE PRESSURE GRADIENT WILL INCREASE THE WINDS TO 15 TO 20 KTS ON FRIDAY. GRADIENTS WILL RELAX OVER THE WEEKEND UNDER THE DOMINANCE OF THE BERMUDA HIGH. IN THE EXTENDED PERIOD...AN UPPER LEVEL LONG WAVE TROUGH WILL PERSIST OVER THE MID-ATLANTIC COAST...KEEPING THE FLOW OVER OUR AREA A WEAK SOUTHWESTERLY FLOW. .CHS... GA...NONE. SC...NONE. 18/JR
Hazardous weather outlook, Jul 10, 12:54 PM EDT, 3 hours 2 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-101900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1254 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORMS...THE MAIN THREAT FROM THE THUNDERSTORMS TODAY WILL BE GUSTY WINDS AND HEAVY RAIN...WITH A FEW POSSIBLY BECOMING SEVERE. .EXCESSIVE HEAT...THE HEAT INDEX WILL REACH 100 TO 105 DEGREES THIS AFTERNOON. PLEASE REFER TO THE ZONE FORECASTS FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...DAY THROUGH DAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 10, 3:06 PM EDT, 50 minutes before
GAZ088-SCZ040-101945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 306 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 345 PM EDT... AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 6 MILES WEST OF MILBURY...OR ABOUT 12 MILES NORTHEAST OF SYLVANIA...MOVING EAST AT 30 MPH. THIS WILL AFFECT AREAS IN AND AROUND MILBURY AND APPLETON THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 10, 3:49 PM EDT, 7 minutes before
SCZ042-102015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 349 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 425 PM EDT... AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF LURAY MOVING EAST AT 25 MPH. THIS WILL AFFECT AREAS IN AND AROUND LURAY...LENA...ESTILL ...HAMPTON...VARNVILLE...CROCKETVILLE...CAMP BRANCH...ALMEDA AND MILEY THROUGH 415 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 44 min |
| Jul 10, 4:28 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 62 min |
| Jul 10, 5:04 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 26 min |
| Jul 10, 5:28 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 77 min |
| Jul 10, 6:03 PM EDT | Special Marine Warning | CHS | 87 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.